Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Surface branched covers and geometric 2-orbifolds


Authors: Maria Antonietta Pascali and Carlo Petronio
Journal: Trans. Amer. Math. Soc. 361 (2009), 5885-5920
MSC (2000): Primary 57M12; Secondary 57M50
DOI: https://doi.org/10.1090/S0002-9947-09-04779-5
Published electronically: June 17, 2009
MathSciNet review: 2529918
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $\widetilde \Sigma$ and $\Sigma$ be closed, connected, and orientable surfaces, and let $f:\widetilde \Sigma \to \Sigma$ be a branched cover. For each branching point $x\in \Sigma$ the set of local degrees of $f$ at $f^{-1}(x)$ is a partition of the total degree $d$. The total length of the various partitions is determined by $\chi (\widetilde \Sigma )$, $\chi (\Sigma )$, $d$ and the number of branching points via the Riemann-Hurwitz formula. A very old problem asks whether a collection of partitions of $d$ having the appropriate total length (that we call a candidate cover) always comes from some branched cover. The answer is known to be in the affirmative whenever $\Sigma$ is not the $2$-sphere $S$, while for $\Sigma =S$ exceptions do occur. A long-standing conjecture however asserts that when the degree $d$ is a prime number a candidate cover is always realizable. In this paper we analyze the question from the point of view of the geometry of 2-orbifolds, and we provide strong supporting evidence for the conjecture. In particular, we exhibit three different sequences of candidate covers, indexed by their degree, such that for each sequence:

  • The degrees giving realizable covers have asymptotically zero density in the naturals.

  • Each prime degree gives a realizable cover.


  • References [Enhancements On Off] (What's this?)


    Similar Articles

    Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M12, 57M50

    Retrieve articles in all journals with MSC (2000): 57M12, 57M50


    Additional Information

    Maria Antonietta Pascali
    Affiliation: Dipartimento di Matematica, Sapienza Università di Roma, P.le Aldo Moro, 2, 00185 Roma, Italy
    Email: pascali@mat.uniroma1.it

    Carlo Petronio
    Affiliation: Dipartimento di Matematica Applicata, Università di Pisa, Via Filippo Buonarroti, 1C, 56127 Pisa, Italy
    Email: petronio@dm.unipi.it

    Received by editor(s): September 17, 2007
    Published electronically: June 17, 2009
    Article copyright: © Copyright 2009 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.